June 20, 2014
Insulin Type 2 Patients Over 80 Have More Hypoglycemia
You will have to excuse me if I seem to be on a rant. Headlines lately have been so misleading and down right sensationalized that I have thought to bypass the articles. In reading the articles further, I felt that rather than pass them by, maybe there were some lessons to be learned.
The headline for this one is rather tame, but still somewhat misleading - Hypoglycemia in Insulin-Treated Patients. The summary to get your attention says the following - “The elderly with diabetes now experience episodes of hypoglycemia more frequently than hyperglycemia.” Oh really! Since this is Dr. Andrew Geller, a medical officer at the Centers for Disease Control and Prevention (CDC), I had hoped to get some facts and perspective. Instead, it is mainly misinformation and highly misleading.
I admit that when I am told that this is an expert commentary, I become skeptical about the accuracy of what I am being told. Most of the time information to inform readers and explain what they are talking about is missing. General terms of severe hypoglycemia bother me. Does this mean anything below 50 mg/dl or a number below that? I will also think when they are talking hyperglycemia they are talking blood glucose levels above 180 mg/dl. Yet we are not informed and cannot therefore draw any accurate comparisons.
The only statement of substance comes in the fourth paragraph when Dr. Geller states, “Insulin-treated patients who are 80 years of age or older are more than twice as likely to go to the emergency department as patients between 45 and 64 years old. They were also 5 times more likely to be hospitalized. These findings underscore the importance of taking the risks for hypoglycemia into account when making decisions to prescribe or intensify insulin, especially among older adults.”
The expert missed an opportunity, in my opinion, to alert other doctors about checking for memory problems. Instead he just regurgitated what was supposedly reported about meal planning saying, “Meal planning is a well-recognized component of diabetes education. However, among the emergency department visits involving medication errors, a meal-related issue was the most common problem that brought patients to the emergency department.”
In the example he used of the patient injecting the short or rapid acting insulin and then forgetting to eat the meal timely, hypoglycemia caused them to go the emergency department. To me this means that memory problems should be investigated, but there is no mention of people over 80 often having these problems. Even distractions could be a problem, but instead meal planning is the only culprit.
This is what the expert says, “It's essential for diabetes patient education to continue emphasizing the importance of meal planning, and encourage patients to pay close attention to the insulin product that they administer.” Even I have made that mistake, but not often and normally (only three times in ten years) I inject the rapid acting too close to the injection site for the long acting. This causes the long acting to be converted to short acting and hypoglycemia did result. Fortunately, I recognized the problem as soon as I took the syringe out. Therefore, I had glucose tablets at the ready and started testing in 30 minutes. I tested about every 15 minutes and took glucose tablets accordingly until my glucose levels were at the proper level.
Granted the Medscape article was written for doctors, but as a patient, I feel that the information given was fair, but missed several points and alerts that should have been covered.